Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 83, NWS Goodland, KS

June 25, 2020Decatur County, Rawlins County, Kansas; Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Jun 25, 2020, 6:29 PM CDT for Decatur County, Rawlins County, Kansas; Hitchcock County, Red Willow County, Nebraska. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2020, 6:29 PM CDT (23:29 UTC)
Expired
Jun 25, 2020, 7:30 PM CDT
In force
61 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Decatur County, KS, Rawlins County, KS, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 130 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 6:30 PM CDTHAIL 1Herndon, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2020-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 669 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2020-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
669 J/kg
Mixed-layer CIN
-375 J/kg
Mixed-layer LCL
1767 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

027 
WUUS53 KGLD 252329
SVRGLD
KSC039-153-NEC087-145-260030-
/O.NEW.KGLD.SV.W.0083.200625T2329Z-200626T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
629 PM CDT Thu Jun 25 2020

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Northeastern Rawlins County in northwestern Kansas...
  Northwestern Decatur County in northwestern Kansas...
  Red Willow County in southwestern Nebraska...
  Eastern Hitchcock County in southwestern Nebraska...

* Until 730 PM CDT.

* At 629 PM CDT, severe thunderstorms were located along a line
  extending from 9 miles northeast of Culbertson to 9 miles south of
  McCook to 4 miles south of Herndon to 7 miles southeast of Ludell,
  moving east at 20 mph.

  HAZARD...60 mph wind gusts, blowing dust, and half dollar size 
           hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  McCook, Oberlin, Atwood, Indianola, Bartley, Herndon and Danbury. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4016 10019 4006 10024 3974 10051 3973 10110
      4013 10085 4035 10078 4035 10020
TIME...MOT...LOC 2329Z 258DEG 17KT 4033 10071 4007 10066 3985 10077
3978 10086

HAIL...1.25IN
WIND...60MPH
 
$$

AW
2 follow-up statements
838 
WWUS53 KGLD 260003
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
703 PM CDT Thu Jun 25 2020

NEC087-260011-
/O.CAN.KGLD.SV.W.0083.000000T0000Z-200626T0030Z/
Hitchcock NE-
703 PM CDT Thu Jun 25 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HITCHCOCK COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4015 10019 4006 10024 3974 10051 3973 10093
      4000 10078 4000 10076 4004 10076 4011 10072
      4035 10068 4035 10020
TIME...MOT...LOC 0001Z 258DEG 17KT 4036 10054 4010 10049 3988 10060
3981 10069

$$

KSC039-153-NEC145-260030-
/O.CON.KGLD.SV.W.0083.000000T0000Z-200626T0030Z/
Rawlins KS-Decatur KS-Red Willow NE-
703 PM CDT Thu Jun 25 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN RAWLINS...NORTHWESTERN DECATUR AND RED WILLOW
COUNTIES...

At 630 PM CDT, a public official reported quarter size hail in 
Herndon.  701 PM CDT, severe thunderstorms were located along a line 
extending from 10 miles northwest of Indianola to 6 miles northwest 
of Danbury to 5 miles northwest of Oberlin to 8 miles southeast of 
Herndon, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Public official.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
McCook, Oberlin, Indianola, Bartley, Herndon, Danbury and Lebanon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4015 10019 4006 10024 3974 10051 3973 10093
      4000 10078 4000 10076 4004 10076 4011 10072
      4035 10068 4035 10020
TIME...MOT...LOC 0001Z 258DEG 17KT 4036 10054 4010 10049 3988 10060
3981 10069

HAIL...1.00IN
WIND...60MPH
 
$$

AW
242 
WWUS53 KGLD 260014
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
714 PM CDT Thu Jun 25 2020

KSC039-153-NEC145-260030-
/O.CON.KGLD.SV.W.0083.000000T0000Z-200626T0030Z/
Rawlins KS-Decatur KS-Red Willow NE-
714 PM CDT Thu Jun 25 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN RAWLINS...NORTHWESTERN DECATUR AND RED WILLOW
COUNTIES...

At 713 PM CDT, severe thunderstorms were located along a line
extending from 9 miles north of Indianola to 5 miles north of Danbury
to 4 miles north of Oberlin to 10 miles southeast of Herndon, moving
east at 20 mph.

HAZARD...60 mph wind gusts, blowing dust, and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
McCook, Oberlin, Indianola, Bartley, Herndon, Danbury and Lebanon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4015 10019 4006 10024 3974 10051 3973 10093
      4000 10078 4000 10076 4004 10076 4011 10072
      4025 10070 4026 10020
TIME...MOT...LOC 0013Z 270DEG 17KT 4037 10047 4011 10042 3989 10053
3982 10062

HAIL...1.00IN
WIND...60MPH
 
$$

AW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:14 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 25, 3:14 PM CDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
214 PM MDT Thu Jun 25 2020

.SHORT TERM...(This evening through Friday Night)
Issued at 102 PM MDT Thu Jun 25 2020

19 UTC Water vapor imagery and RAP analysis indicated short wave
trough axis bisecting the CWA with some pronounced
drying/subsidence noted near its axis. At the surface, storms
starting to develop behind the upper level feature along surface
trough from KIML to KLIC, in area of persistent convergence. To
the south of the trough, very warm conditions dominated with
temperatures in the upper 90s to low 100s.

Main forecast concerns are going to be thunderstorm chances
through the evening, followed by another round on Friday evening.

Thunderstorms have already initiated along surface trough just to
the west of the area. With high LCL's weak overall shear and
MLCAPES between 500-1500 j/kg, not expecting to see very
organized storms. However, the high LCL's and dry inflow air will
likely create strong downdrafts which will pose a microburst
threat as well as allow a strong cold pool to form and further
initiate storms downstream across the CWA. Convective allowing
models all seem to be following this evolution which increases
confidence. The combination of strong winds,high cloud bases and
lots of evaporation may increase the risk of lightning induced
fires, although there is a lot of uncertainty with respect to how
much precipitation will reach the ground.

Cold front will sweep across the area overnight and may bring a
brief period of gusty winds, although current timing and pressure
rises estimates seem to indicate winds will not get out of hand as
it passes.

Will likely see little if any precip chances through the day
Friday as cooler air builds into the area shifting instability
axis to the south of the area, with capping very strong to the
north of front even if instability present. Think the most likely
scenario will be thunderstorms developing in the easterly flow
behind front along higher terrain. Shear profiles certainly
support organized storms and with the 0-3km shear orientation and
likelihood of strong cold pools, expect MCS to roll across the
area during the evening hours, perhaps bringing an organized
damaging winds threat.

.LONG TERM...(Saturday through Thursday)
Issued at 212 PM MDT Thu Jun 25 2020

For the extended period, the models start out showing the Plains
being between an upper air trough and ridge on Saturday due to an
localized upper air low over UT/NM. During this period, a shortwave
trough will move through the local area. On Sunday, models both show
an upper level low traveling in from Pacific Northwest U.S. while
another upper level low persists in the Northeastern U.S. This setup
causes an upper air ridge to reside over the Plains for the
beginning of next week. The GFS model shows the Pacific Northwest
low moving more southeastward on Tuesday evening causing a
negatively tilted upper air trough to move over the CWA. However,
the ECMWF model keeps the low in the Pacific Northwest making this
trough stay more over the Rockies and starting to tilt negatively by
Thursday. This situation will be monitored as the timing of the
middle of next week's weather system relies on how this plays out.

On the surface, a chance of showers and thunderstorms are expected
on Saturday in the CWA due to the shortwave trough aloft. For the
beginning of next week, dry conditions are expected throughout the
CWA. However, isolated showers and thunderstorms cannot be ruled
entirely at this time Sunday and Monday. Chances of showers and
thunderstorms return Tuesday evening and these chances increase on
Wednesday across the CWA. Thursday's forecast also shows a slight
chance of showers and thunderstorms. Fire weather also cannot be
ruled out entirely for the western counties of the CWA for Sunday
through Tuesday as forecasted RH values begin to drop Sunday below
20% with models show wind gust speeds expected to reach up to 25 mph.

Saturday's high temps for the CWA are expected to be in the lower
90s as precipitation cools things in the area. Sunday and Monday
should see a return of highs reaching the upper 90s across the CWA
with some parts hitting possibly 100 degrees. Middle 90s are the
expected Tuesday's high temps. Wednesday and Thursday's high temps
for the CWA will return to the upper 80s and lower 90s as
precipitation cools the area. Overnight low temps are forecasted to
stay in the upper 50s to middle 60s for the western counties of the
CWA throughout the forecast period with the eastern counties of the
CWA low temps ranging from the lower 60s to lower 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1129 AM MDT Thu Jun 25 2020

Primary forecast concerns for the TAF period will be potential for
line of high based (high ceiling) thunderstorms sliding across the
area around 00Z. These storms will likely not have much of a
visibility or ceiling impact, but will be accompanied by strong
and erratic winds. Small threat for MVFR ceilings exists after
frontal passage around 12z for both locations, but confidence not
high enough to include in TAFS attm.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JRM
LONG TERM...MRC
AVIATION...JRM
Hazardous weather outlook, Jun 25, 3:38 PM CDT, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
238 PM MDT Thu Jun 25 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-262045-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
238 PM MDT Thu Jun 25 2020 /338 PM CDT Thu Jun 25 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Thunderstorms developing over eastern Colorado will continue to
drift to the east through midnight, While widespread severe weather
is not expected, strong and erratic wind gusts up to 60 mph are
possible with stronger storms.

The combination of hot and dry weather along with thunderstorms with
little rainfall will create near critical fire weather conditions
this afternoon. While not a certainty, a fire due to lightning
strikes may occur.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Thunderstorms are expected to develop across eastern Colorado and
spread across the area on Friday night, mainly in the evening hours.
Severe thunderstorms are possible, with large hail and wind gusts in
excess of 60 mph the primary threat.

Critical to near fire weather conditions may occur for East Central
Colorado Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but if blowing dust or strong
winds are observed, please report to the National Weather Service.

JRM

In the hours before

Local storm report, Jun 25, 5:13 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
413 PM MDT THU JUN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND GST     9 NNE SAINT FRANCIS     39.89N 101.76W
06/25/2020  M61 MPH          CHEYENNE           KS   MESONET

&&
Special weather statement, Jun 25, 5:18 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
418 PM MDT Thu Jun 25 2020

COZ090-KSZ001-252245-
Yuma County CO-Cheyenne KS-
418 PM MDT Thu Jun 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO AND CHEYENNE COUNTIES IN NORTHWESTERN KANSAS
UNTIL 445 PM MDT/545 PM CDT/...

At 417 PM MDT/517 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 4 miles south of Benkelman
to 7 miles northwest of Bird City to 5 miles southeast of St. Francis
to 14 miles east of Bonny Reservoir. Movement was east at 25 mph.

Wind gusts of 50 to 55 mph and blowing dust will be possible with
these storms.

Locations impacted include...
St. Francis, Bird City, Hale and Wheeler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3980 10150 3972 10156 3957 10175 3957 10221
      3975 10197 4000 10182 4000 10141
TIME...MOT...LOC 2217Z 275DEG 20KT 3998 10155 3980 10166 3972 10171
3958 10190

AW
Special weather statement, Jun 25, 5:31 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Goodland KS
431 PM MDT Thu Jun 25 2020

NEZ079-080-252245-
Hitchcock NE-Dundy NE-
431 PM MDT Thu Jun 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR HITCHCOCK AND EAST CENTRAL DUNDY
COUNTIES UNTIL 445 PM MDT/545 PM CDT/...

At 431 PM MDT/531 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 13 miles north of McCook to
near Culbertson to near Trenton to 8 miles southwest of Stratton.
Movement was east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Trenton, Culbertson and Stratton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4018 10076 4010 10096 4003 10137 4020 10138
      4035 10108 4035 10076
TIME...MOT...LOC 2231Z 263DEG 16KT 4040 10067 4027 10084 4015 10105
4006 10133

AW
Local storm report, Jun 25, 5:53 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
453 PM MDT THU JUN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND GST     SAINT FRANCIS           39.77N 101.80W
06/25/2020  M69 MPH          CHEYENNE           KS   AWOS

&&
Local storm report, Jun 25, 5:58 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
458 PM MDT THU JUN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             4 E TRENTON             40.19N 100.93W
06/25/2020  E0.25 INCH       HITCHCOCK          NE   TRAINED SPOTTER

&&

KMK
Special weather statement, Jun 25, 6:04 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Goodland KS
504 PM MDT Thu Jun 25 2020

KSZ027-041-252330-
Wallace KS-Greeley KS-
504 PM MDT Thu Jun 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALLACE AND NORTH
CENTRAL GREELEY COUNTIES UNTIL 530 PM MDT...

At 503 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Sharon Springs, moving northeast at 25 mph.

Half inch hail, wind gusts up to 50 mph, and blowing dust will be
possible with this storm.

Locations impacted include...
Sharon Springs and Wallace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3861 10171 3867 10189 3898 10181 3891 10151
TIME...MOT...LOC 2303Z 203DEG 21KT 3879 10174

AW

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 4:31 PM CDTSpecial Weather StatementGLDCheyenne14 min
Jun 25, 4:38 PM CDTSpecial Weather StatementGLDCheyenne22 min
Jun 25, 4:47 PM CDTSpecial Weather StatementGLDCheyenne13 min
Jun 25, 5:02 PM CDTSpecial Weather StatementGLDCheyenne13 min
Jun 25, 5:18 PM CDTSpecial Weather StatementGLDCheyenne27 min
Jun 25, 5:50 PM CDTSevere Thunderstorm WarningGLDRawlins40 min
Jun 25, 5:58 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins19 min
Jun 25, 6:04 PM CDTSpecial Weather StatementGLDWallace26 min
Jun 25, 6:37 PM CDTSpecial Weather StatementGLDSherman23 min
Jun 25, 6:56 PM CDTSpecial Weather StatementGLDWallace34 min
Jun 25, 5:12 PM CDTSpecial Weather StatementGLDHitchcock18 min
Jun 25, 5:31 PM CDTSpecial Weather StatementGLDHitchcock14 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.